My brother, age 65, experienced an almost identical mystery illness three years ago. He strongly believes that his similar and acute mystery illness (extreme emotional and cognitive dysfunction, being-in-a-cloud, etc) was caused by his reaction to taking Levaquin. He has done some research, and his lay theory is that his liver could not metabolize the Levaquin properly. His system was essentially overwhelmed. Most doctors prescribe this anti-biotic because it in fact does help people with infectious diseases.
However there is a segment of the population which is intolerant of this medication… Unfortunately genetic testing protocols are not available to help assist doctors select the appropriate antibiotic for the individual patient. The routine prescription protocol seems to be to prescribe various anti-biotics in increasing order of power: amoxycilin, Doxicyclin, and then maybe Levaquin. I figure that my genetics are similar to my brother’s, and I have told my doctor to please avoid this fluroquinoline class of anti-biotics when I need an anti-biotic. Maybe only in a case of life or death will I allow Levaquin or similar to be used.
My brother is now better. He attributes his recovery to a regimen of alternative vitamin therapies. I Hope this helps.